Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 135, NWS Aberdeen, SD

August 26, 2021Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2021, 11:05 PM MDT for Stanley County, South Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 11:05 PM MDT (05:05 UTC)
Expired
Aug 27, 2021, 12:00 AM MDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stanley County, SD

What was reported inside it

TimeReportWhereRemark
Aug 26, 11:31 PM MDTTSTM WND GST 591 E Hayes, SDPERSONAL WEATHER STATION.
Aug 26, 11:49 PM MDTTSTM WND GST 6410 Sw Chantler Creek Re, SDMESONET STATION 202 HAYES (SDDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 7:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

591 
WUUS53 KABR 270505
SVRABR
SDC117-270600-
/O.NEW.KABR.SV.W.0135.210827T0505Z-210827T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1105 PM MDT Thu Aug 26 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Stanley County in central South Dakota...

* Until midnight MDT.

* At 1105 PM MDT, a severe thunderstorm was located near Brown
  Church, or 30 miles northeast of Philip, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bunker around 1110 PM MDT.
  Brown Church around 1120 PM MDT.
  Hayes around 1125 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4434 10117 4434 10116 4445 10115 4456 10084
      4419 10067 4418 10116 4430 10117
TIME...MOT...LOC 0505Z 247DEG 20KT 4433 10118 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Parkin
2 follow-up statements
651 
WWUS53 KABR 270545
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1145 PM MDT Thu Aug 26 2021

SDC117-270600-
/O.CON.KABR.SV.W.0135.000000T0000Z-210827T0600Z/
Stanley SD-
1145 PM MDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR SOUTHWESTERN STANLEY COUNTY...

At 1144 PM MDT, a severe thunderstorm was located near Hayes, or 25
miles west of Fort Pierre, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated. At 1131 pm MDT, a 59 mph wind gust was 
         reported 1 mile east of Hayes.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Stanley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

&&

LAT...LON 4435 10108 4447 10108 4456 10084 4419 10067
      4420 10095 4430 10104
TIME...MOT...LOC 0544Z 247DEG 20KT 4442 10090 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Parkin
006 
WWUS53 KABR 270559
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1159 PM MDT Thu Aug 26 2021

SDC117-270609-
/O.EXP.KABR.SV.W.0135.000000T0000Z-210827T0600Z/
Stanley SD-
1159 PM MDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANLEY COUNTY
WILL EXPIRE AT MIDNIGHT MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
central South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

LAT...LON 4435 10108 4447 10108 4456 10084 4419 10067
      4420 10095 4430 10104
TIME...MOT...LOC 0559Z 247DEG 20KT 4445 10080 

$$

Parkin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:25 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 26, 8:25 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
925 PM CDT Thu Aug 26 2021

.UPDATE...
Issued at 918 PM CDT Thu Aug 26 2021

Severe Thunderstorm Watch has been issued for the southern part of
the CWA near a stalled out frontal boundary and in association
with a strengthening low level jet. Increased POPs in that area
and included a mention of possible severe storms. No other changes
made to the forecast at this time.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 251 PM CDT Thu Aug 26 2021

We remain under a persistent and messy weather pattern with
off and on showers and thunderstorms that remain a little difficult
to time. Southwesterly flow remains at 500mb with several embedded
waves. The main shortwave is over MT/WY this afternoon and will move
into the western Dakotas tonight. Will continue to monitor rounds of
showers and thunderstorms that are being enhanced by an area of high
shear. We're still looking at the chance for more storms over our
southwestern counties this evening into the overnight hours. Just
how the storms evolve is in question, mainly on how far north the
storms will move. The HRRR continues to be on the more
aggressive/farther north solution, with the potential of storms
mainly near the Missouri River around 05-06Z (mainly south of
Mobridge). HREF keep much of the more significant UH values over our
southern counties, but can not rule out the HRRR. Expect whatever
develops to shift east-northeast overnight and exit into
northeastern SD/western MN by around 12Z. This will be while the
surface low over NE pushes northeast into portions of southeastern
SD. While that feature moves into southwestern MN Friday evening,
yet another low will be moving into southwestern SD. At this point
expect mainly dry weather for Friday afternoon, before storms near
from the northwest Friday night and expand across the forecast area
overnight. Any storm that does develop will have the potential to
produce strong winds, hail, and heavy rain. PW values remain over
1in through the period.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM CDT Thu Aug 26 2021

A somewhat active pattern will continue across the northern CONUS
through the extended time period. To start the period, an upper trof
will be advecting across the Dakotas Saturday and Saturday night.
The main low level boundary associated with the upper trof will
stretch from ne-sw across eastern South Dakota by afternoon.
Moderate instability is expected to develop along this feature with
daytime heating, particularly over far eastern SD, and western
Minnesota. So, expect most activity that develops over eastern SD to
likely move into MN quickly in the evening. Moderate instability and
strong deep layer shear suggests some severe weather is likely.
Later Saturday night and Sunday should be mostly dry as sfc high
wafts over the forecast area. Return southerly flow begins in
earnest Monday through Tuesday, with convection chances returning to
the forecast. Mid-level ridging builds across the region for
midweek, but with a sfc boundary in the vicinity, pcpn chances will
continue. The end of the week may bring a lesser chance of pcpn as a
front settles out to the south of the forecast area. Temperatures,
overall, will favor near to slightly below normal for the period,
except for mid-week when the ridge aloft may allow for warmer than
normal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 628 PM CDT Thu Aug 26 2021

Terminals KABR,KATY,KPIR,KMBG

Scattered showers and thunderstorms will affect the northeastern
part of the area this evening, with additional showers and
thunderstorms expected to develop during the overnight hours and
spread eastward through early Friday morning. Cigs will fall to
IFR/MVFR levels with the precipitation development, then will
remain at those levels into early Friday afternoon before lifting
to VFR levels.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...KF
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Aug 26, 10:58 AM MDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1158 AM CDT Thu Aug 26 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271700-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1158 AM CDT Thu Aug 26 2021 /1058 AM MDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will be possible this afternoon, mainly
over northern and northeastern South Dakota into west central
Minnesota. Another round of showers and thunderstorms will be
possible overnight and into Friday morning. A few strong to severe
storms will be possible. Hail, strong winds, and heavy rain are all
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The unsettled pattern persists through Saturday, with several rounds
of strong to severe storms possible. Additional showers and
thunderstorms will be possible Sunday night through Monday, as well
as Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:51 PM MDTSpecial Weather StatementABRStanley24 min
Aug 27, 12:06 AM MDTSevere Thunderstorm WarningABRHughes, Stanley, Sully39 min
Aug 27, 12:19 AM MDTSpecial Weather StatementABRHughes26 min
Aug 27, 12:44 AM MDTSevere Thunderstorm WarningABRHughes, Hyde, Potter, Sully46 min
Aug 27, 2:27 AM MDTSpecial Weather StatementABRJones18 min
Aug 27, 3:23 AM MDTSpecial Weather StatementABRHughes37 min
Aug 27, 3:53 AM MDTSpecial Weather StatementABRHand, Hyde37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.